On improving matchings in trees, via bounded-length augmentations - Archive ouverte HAL Access content directly
Journal Articles Discrete Applied Mathematics Year : 2018

On improving matchings in trees, via bounded-length augmentations

(1) , (1) , (1)
1

Abstract

Due to a classical result of Berge, it is known that a matching of any graph can be turned into a maximum matching by repeatedly augmenting alternating paths whose ends are not covered. In a recent work, Nisse, Salch and Weber considered the influence, on this process, of augmenting paths with length at most k only. Given a graph G, an initial matching M ⊆ E(G) and an odd integer k, the problem is to find a longest sequence of augmenting paths of length at most k that can be augmented sequentially from M. They proved that, when only paths of length at most k = 3 can be augmented, computing such a longest sequence can be done in polynomial time for any graph, while the same problem for any k ≥ 5 is NP-hard. Although the latter result remains true for bipartite graphs, the status of the complexity of the same problem for trees is not known. This work is dedicated to the complexity of this problem for trees. On the positive side, we first show that it can be solved in polynomial time for more classes of trees, namely bounded-degree trees (via a dynamic programming approach), caterpillars and trees where the nodes with degree at least 3 are sufficiently far apart. On the negative side, we show that, when only paths of length exactly k can be augmented, the problem becomes NP-hard already for k = 3, in the class of planar bipartite graphs with maximum degree 3 and arbitrary large girth. We also show that the latter problem is NP-hard in trees when k is part of the input.
Fichier principal
Vignette du fichier
revised-matchings.pdf (583.69 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

hal-01790130 , version 1 (11-05-2018)

Identifiers

  • HAL Id : hal-01790130 , version 1

Cite

Julien Bensmail, Valentin Garnero, Nicolas Nisse. On improving matchings in trees, via bounded-length augmentations. Discrete Applied Mathematics, 2018, 250 (11), pp.110-129. ⟨hal-01790130⟩
155 View
100 Download

Share

Gmail Facebook Twitter LinkedIn More